Hail, Christian
- When
- October 7, 2:00 PM CST to 2:05 PM CST
- Where
- Christian County, 1.6 mi E of Dunkel
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.470, -89.040
Low pressure interacting with an unseasonably warm and humid environment triggered scattered strong thunderstorms across central Illinois during the afternoon and early evening of October 7th. A couple of the cells dropped hail as large as quarters, while other storms produced heavy rainfall of 2 to 3 inches and localized flash flooding across parts of Tazewell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure interacting with an unseasonably warm and humid environment triggered scattered strong thunderstorms across central Illinois during the afternoon and early evening of October 7th. A couple of the cells dropped hail as large as quarters, while other storms produced heavy rainfall of 2 to 3 inches and localized flash flooding across parts of Tazewell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 7, 11:45 AM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Lincoln IL
1245 PM CDT Thu Oct 7 2021
.SYNOPSIS...
Issued at 321 AM CDT Thu Oct 7 2021
Scattered thunderstorms are expected today, with highs in the mid
70s. A warming trend is on the way for the weekend, with
potential record highs in the upper 80s on Sunday. Most of the
area should stay dry this weekend.
&&
.UPDATE...
Issued at 1030 AM CDT Thu Oct 7 2021
Current forecast looks good, but did some cleaning up of the
pops/wx for the rest of the day as morning convection has moved
north of the CWA while additional showers have now developed over
east IL and just south of SPI. This trend is shown in the HiRes
models but several hours later. So, given the slowness of the
models will bump pops up in eastern areas late this morning and
continue trend into afternoon. Remainder of forecast parameters
look fine. Update will be out shortly.
&&
.SHORT TERM...(Today and tonight)
ISSUED AT 321 AM CDT Thu Oct 7 2021
The slow-moving cutoff low, now over Missouri as of early Thursday
morning, is still in control of our local weather. Much of central
IL has been beneath cloud cover overnight thanks to a plume of
mid- level moisture pivoting around the northeast side of the low,
and this cloud cover has limited dense fog development. In areas
where skies have cleared, including far western IL into central
MO, dense fog has developed. Sufficient cloud cover should remain
in place through sunrise to prevent widespread dense fog in
central IL.
At risk of sounding like a broken record, scattered showers and
thunderstorms are expected through the short-term period once
again, and it remains challenging to pick out specific
location/timing details. At 3am/08z, two areas of thunderstorms
were pivoting around the low, with one encroaching on the
southwestern fringes of the CWA and another set to move into the
northeast part of the CWA. These thunderstorms will continue to
track northwest over the next few hours. The best chance for some
dry time today will come from mid- morning through about midday.
With the upper low shifting directly overhead, cooler temperatures
aloft will result in more instability, supporting diurnally-
driven scattered thunderstorms in the afternoon. The setup
continues to appear favorable for a few funnel clouds, with the
vorticity max over the area and sufficient instability in place. A
similar setup was in place over Arkansas on Wednesday, and at
least one funnel cloud was reported. Much of the precip activity
will subside by late Thursday evening, with only a few stray
showers lingering into the overnight. Patchy fog will be possible
again overnight, especially west of I-55.
.LONG TERM...(Friday through Wednesday)
ISSUED AT 321 AM CDT Thu Oct 7 2021
The upper low lifts northeast of the area, and while a few
isolated showers are possible on the northeast fringes of the
CWA, much of the area will be dry on Friday with diminishing cloud
cover in the afternoon.
A wavy upper level pattern persists into next week, with multiple
disturbances moving through the flow. For this weekend, as a deep
trough shifts into the Rocky Mountain region, upper level height
rises over the Midwest will support well-above average
temperatures across the Midwest. Surface pressure falls across the
central Plains will result in persistent southerly flow here in
central IL, with breezy winds on Saturday and Sunday afternoon.
Temperatures in the mid-to-upper 80s on Saturday and Sunday could
threaten records across the local area. One potential limiting
factor for record heat on Saturday could be the presence of mid-
or upper level clouds, but cloud cover should be less widespread
on Sunday.
Another shortwave will track from the Four Corners region into the
Midwest on Monday, with more showers and thunderstorms possible as
it moves through the region. Into the middle of next week, an
even deeper upper wave is set to eject onto the Plains producing a
strong mid-latitude cyclone. The associated surface low pressure
is expected to track across the norther Plains, with the cold
front sweeping through central IL sometime in the
Wednesday/Thursday time frame, bringing a chance for
thunderstorms. There are too many varying factors to pinpoint
whether a severe weather risk will accompany this cold front, but
it will bear close monitoring in the coming days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1245 PM CDT Thu Oct 7 2021
Conditions range from IFR at CMI to MVFR at PIA to VFR elsewhere.
However, satellite loop and obs show lots of variability in cigs
given the upper level system moving into central IL the showers
and isolated thunderstorms that have developed and will be moving
north this afternoon. Most sites will see VCSH for 1-2hrs but then
see storms develop and could move near all sites. Unfortunately
the threat of thunder will be at each site for a while since the
upper level system is lowly moving and plenty of breaks this
afternoon to provide some instability. Once sunsets this evening,
thunder will diminish and showers should become more isolated too.
Cloudy skies will continue through this evening and then with
light winds and lots of low level moisture, think fog will be
present at all sites for the morning hours. Winds should be
southeast to south and then become light and variable.
&&
.CLIMATE...
Issued at 321 AM CDT Thu Oct 7 2021
Record high temperatures are possible on Sunday. Here are the
current records and forecast highs:
Sunday October 10
Record High Forecast High
Bloomington..... 87 (2010) 84
Champaign....... 86 (1962) 87
Charleston...... 88 (2010) 87
Decatur......... 89 (1938) 86
Galesburg....... 87 (1962) 82
Jacksonville.... 90 (1963) 87
Lincoln......... 87 (1962) 86
Olney........... 89 (1928) 88
Peoria.......... 87 (1938) 85
Springfield..... 89 (1963) 87
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...Auten
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...Auten
CLIMATE...Erwin/ShimonHazardous Weather Outlook National Weather Service Lincoln IL 1135 AM CDT Thu Oct 7 2021 ILZ027>031-036>038-040>057-061>063-066>068-071>073-081100- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 1135 AM CDT Thu Oct 7 2021 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will continue through tonight. Organized severe weather is not expected: however, atmospheric conditions will be supportive of a few funnel clouds with the developing storms this afternoon. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... The next significant chance for thunderstorms will come on Monday as a strong storm system approaches from the southwest. While it is still too early to determine the exact severe weather risk, a few strong thunderstorms will certainly be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barnes
Special Weather Statement National Weather Service Lincoln IL 1142 AM CDT Thu Oct 7 2021 ILZ027>031-036>038-040>057-061>063-066>068-071>073-072300- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass- Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford- Clay-Richland-Lawrence- Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka, Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, Petersburg, Winchester, Jacksonville, Springfield, Taylorville, Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, Shelbyville, Greenup, Marshall, Effingham, Newton, Robinson, Flora, Olney, and Lawrenceville 1142 AM CDT Thu Oct 7 2021 ...Funnel Clouds Possible This Afternoon... Atmospheric conditions are favorable for the development of funnel clouds across central Illinois this afternoon. The funnel clouds will generally form beneath the base of developing showers. Once the rain begins, the funnel cloud will gradually dissipate. Low hanging clouds can also appear to dip up and down at times, but they will not show signs of any rapid rotation. An actual funnel cloud will exhibit spinning in a counter-clockwise direction. In rare instances, these funnels may briefly touch down. Stay alert and be prepared to move to a safe shelter if a funnel cloud approaches the ground. Barnes
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CDT THU OCT 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN 3 WSW MACKINAW 40.52N 89.42W
10/07/2021 M1.81 INCH TAZEWELL IL CO-OP OBSERVER
0139 PM HEAVY RAIN 1 SSW CANTON 40.55N 90.04W
10/07/2021 M1.12 INCH FULTON IL CO-OP OBSERVER
&&The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Several inches of water flooded parts of West Jackson Street between Morton Avenue and Main Street. Ponding of water occurred at the Nestle Plant parking lot and onto parts of Morton Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988055, 988057, 988056, 988054.